177
A Case of Idiopathic Systemic Capillary Leak Syndrome: Masquerader of Anaphylaxis – an Emblematic Case from a Cohort of 21 Patients
Saturday, March 5, 2016
South Exhibit Hall H (Convention Center)
Maddalena A. Wu, Marta Mansi, MD, Andrea Zanichelli, Avner Reshef, MD, Marco Cicardi
Rationale: Idiopathic systemic capillary leak syndrome (ISCLS) presents with recurrent episodes of hemoconcentration and life-threatening hypovolemic shock. Failure to differentiate it from anaphylaxis and other types of distributive shock may lead to dire iatrogenic consequences.  

Methods: We describe a patient newly diagnosed with acute ISCLS and review a cohort of 21 patients.

Results: A 49-year-old-man presented to the emergency department complaining of abdominal pain and pre-syncopal episodes. His medical history was noncontributing. Physical examination showed abdominal tenderness, hypotension, tachycardia. Blood tests revealed Hct 61.7%, WBC 24,740/mm3, plasma creatinine 1.26 mg/dl, albumin 9 g/L. Chest-abdominal CT was unremarkable. Response to fluid replacement and vasoactive amines (VA) was poor:  progressive edema developed in the muscles of the limbs and in the myocardial wall. ISCLS-related distributive shock was diagnosed at 5 hours from admission and the patient transferred to ICU. Fluid replacement was drastically reduced (250 mL/4 hours), VA tapered. Myocardial pseudohypertrophy reverted in 2 hours, shock and hemoconcentration in 48 hours. The post-acute phase was characterized by severe rhabdomyolysis, renal failure, bilateral peroneal nerve palsy. Review of 21 patients files shows almost identical clinical presentation, suggesting that fluid and VA administration should be restricted during acute ISCLS to prevent iatrogenic consequences. No relevant symptoms or biochemical abnormalities (except for monoclonal components) are detected between attacks.

Conclusions: ISCLS-related shock is diagnosed by severe shock, hemocencentration and hypoproteinemia. Detection of IgG monoclonal band serves for further confirmation. Compared to other hypovolemic shocks, fluid replacement and VA should be minimized, with judicious use of colloids to maintain adequate perfusion.